A little less than three months back, I was diagnosed with Sensorimotor Peripheral Neuropathy. I was put on some drugs and was scheduled to review after about a month. Well, that month became three months because I was busy at work and I finally went back to the neurophysician a couple of days back.
The update I had was that there was no improvement in the numbness in my feet.
The neurophysician asked if it was getting worse. I said, "No". "That's good enough", he replied. "Good enough?", I thought to myself. What exactly did that mean?
He did some small tests like moving a sharp object on my wrists and feet. He concluded that there was nothing we could do about this. He said that this was a problem I would have to live with. "This is a side effect of your kidney disease and there is no treatment for this. Accept it as a part of your life."
That was quite a shocker!
This numbness in my feet, especially my left foot is not painful or worrying at all. But it is there. I can feel it. So, to hear that I have to live with a numb left foot all my life can be quite alarming. And then, there is the looming threat of it becoming worse.
On the dialysis groups where I posted a question about this problem, people were quite perplexed because I got this problem inspite of getting quite a good dose of dialysis. Neuropathy is quite common when people are not getting enough dialysis. One of the things people are advised to do to improve the neuropathy is to get more dialysis. I am already getting a lot of dialysis. I don't think I can get more than this practically.
So, I guess I will have to live with this. Sigh!
The number of things that can happen as a side effect of kidney disease is truly mind boggling. Every single part of the body gets affected. All this, inspite of getting really good dialysis. The problem is, I started getting good dialysis pretty late in my journey with kidney disease. Those that have been recently diagnosed should move to the "as much dialysis that I can possibly get" regime asap to minimize the concomitant problems.